To quit or not to quit…?
If you’ve been using benzos daily for more than a few weeks you’ve probably developed a physical dependency and will likely experience withdrawal symptoms when/if you try to quit.
On top of this, you started using benzos for a reason, likely for anxiety or insomnia, and though benzodiazepines lose their effectiveness over time, you may also feel worried about going back to life without your familiar meds…how will you deal with anxiety or insomnia without strong medication?
On the other hand, there are lots of very compelling reasons to stop using medications that do you great harm, especially meds that become less and less effective over time.
So, you have to decide whether or not to quit, and if you decide to quit, you also have to work up the motivation to actually do it now – because as you surely know, it’s a whole lot easier to push off for the future what feels too difficult today.
Weighing the Pros and Cons
Well, there are two sides to this situation, and you may find that when motivation to quit goes hand in hand with apprehension about the process, it can be hard to come to a firm decision about what to do.
To make it easier for you, here’s a list of many of the common advantages and disadvantages associated with quitting benzos. After you read through the article, divide a piece of paper in half and make up your own list of pros and cons, using any from the article that make sense to you, as well as any personal reasons not included within.
At the end of this easy exercise, you may find it easier to come to a decision about your future on or off benzos.
Pros - Reasons to Quit1
- They probably don’t work very well any more - Because of how quickly you develop a significant benzodiazepine tolerance, after a while you wind up taking these pills just to get to a normal un-medicated state of functioning. According to the National Institute on Drug Abuse (NIDA) there is little evidence to prove that benzos work for insomnia after as little as 2 weeks of continuous use - and after 4 months of use, they likely don’t help with anxiety either.2 And if that’s not bad enough, there’s evidence that the long term use of these medications actually worsens anxiety symptoms.3
- No more feeling drugged or emotionally distant all the time – Many people find that benzos separate them from their normal emotions and from true connections with loved ones. Do you want to look back at your life some years down the road and regret all the time you spent emotionally detached from those closest to you?
- No more side effects – Do you ever experience benzo side effects? Would you miss them terribly!? Some common side effects include: memory problems, fatigue, stomach problems, headache, irritability, etc. And to make matters worse, though you become quite tolerant to anxiolytic effects of these medications, you do not develop the same degree of tolerance to some of the negative effects. So as you continue to increase your dose, you may find that side effects get progressively worse.
- No more worries about drug interactions – Mixing benzodiazepines with alcohol or other sedatives can result in a serious amplification of intoxicating effects. As your benzo doses get higher over time, your risk of dangerous consequences for small mistakes goes up in kind. Some examples of dangerous consequences include: falls and broken bones, traffic accidents and even fatal overdose.
- Your original problems (anxiety or insomnia, etc.) may no longer even trouble you – Do you still need to take benzos at all? Many people start taking to these medications to deal with an anxiety or insomnia problem and then, over time, the circumstances that created these problems disappear and the problems go away…but if you’re still on medications, you don’t even realize that you no longer need them! And what’s worse, since withdrawal symptoms typically include anxiety, insomnia and others, when you try to quit you feel this rebound anxiety, you think you still really need the medications, and you give up on your quitting attempt. So don’t get discouraged by feelings of anxiety at first. These are very likely just withdrawal-related and likely to dissipate within a couple of weeks.
- You can always take these medications again, if you find you really need to - So there’s no reason to think that making a decision to quit today means you’ll never be able to use these effective medications ever again. In the future, however, you’ll probably want to limit your use to very short periods, so you don’t wind up dependent yet again.
- A slow and structured tapering plan minimizes withdrawal symptoms - By slowly reducing your dose every couple of weeks over a number of months you greatly reduce the severity of withdrawal symptoms. So if a worry of withdrawal keeps you using, you may be using for little reason. Read the Guide to Benzo Withdrawal to learn more about planning a safe and comfortable detox.
Cons - Reasons to Just Stay On
- Worries about withdrawal symptoms (cold turkey benzo withdrawal symptoms are notoriously difficult). Fortunately, you can minimize withdrawal symptoms by using a structured slow tapering plan.
- Worries about a re-emergence of the anxiety, insomnia or other challenges that caused you to seek out medication in the first place. Fortunately, in many cases rebound anxiety is just a temporary symptom of withdrawal, which will fade away quickly.
- Feeling worried that you won’t be able to cope with difficult or stressful events without access to pills, when needed. Fortunately, you can always take these pills again, if needed. Quitting today doesn’t mean you have to quit forever.
Deciding on Change
Made a decision yet?
Quitting benzodiazepines takes courage. It’s often easier and less scary to just continue to use these meds, but when you examine the situation carefully – you may see that continuing to use makes very little good sense.
So think about it and make your own decision (don’t get pushed into it).
- If you’re not ready to try today, think about revisiting the issue in a few weeks or months – to make sure you’re still on benzos for all the right reasons.
- If you are ready to quit, get educated, talk to your doctor to make a plan, and then get started! Remember, there’s no rush and by taking it slowly you can reduce the discomfort.
Page last updated Jan 27, 2015